Diagnosed at 44 years old


(Regina Snell) #1

I am 44 years old and just diagnosed with T1d in August…i have a CGM and it has really helped me monitor my bg…does anyone else have pain in shoulders, hip, back, etc.?my endo put me on cholesterol meds and low dose aspirin…i stopped taking the cholesterol meds a week ago bc i read where joint pain is a side effect…could it be this or is it just the diabetes?


(BookwormNerd13) #2

Hi! I’m 15 and I’ve had T1 for several years. I don’t think T1 has ever caused joint pain for me (at least I’ve never considered it, lol); I do have a bad back but my doctor said that’s probably a genetic thing because my dad has a bad back too and he doesn’t have T1. I would guess the meds might be the problem, but I’m obviously not a doctor so I don’t know. I’d recommend talking to your doctor if the problem persists.


(Patrick) #3

Back / Joint pain is a common side effect of Atorvastatin (Lipitor). Talk to your doctor about other drug options. Lowering Cholesterol is key, obviously, but especially since Diabetes increases your risk for Heart issues.


(Suzy W) #4

Statins are known for increasing your levels of creatine kinase. Have your doc check your levels. I can’t take either type of statin for that reason. They really are bad for you from what I’ve read. Eat more oranges and oatmeal and walk a lot… that helps lower cholesterol AND your blood sugars. Any time I took stains I was constantly having joint and tissue pain.


(janeo8760) #5

I was diagnosed at 56 last January. I was already on a statin, high blood pressure meds and an aspirin. My cholesterol is low, my BP is low but both parents died from a heart attack and my endo said it is recommended that anyone with type 1 take those meds as T1 can contribute to heart issues later.

I specifically take Atorvastatin and don’t have any significant joint issues other than being 57 years old. I walk 3.5 miles several days a week as well. The only side effect I have had from Atorvastatin is leg cramps. But I was told to take CoQ10 and they stopped!


(Nancy) #6

I’ve had T1D for 51 years. I refused a statin my PCP offered “simply because I have diabetes”, with my endo’s support. Unless you are specifically at risk, you don’t, and shouldn’t, take a bunch of pills. That’s called “the sickening of America” and is mostly a result of big Pharma having the FDA in their pockets. Aspirin should be sufficient, but watch out if you have ulcers or GERD. Eat a healthy diet consisting of vegetables and healthy grains, eliminate or reduce animal proteins, and exercise.

Exercise should also help eliminate joint pain, but of course not immediately. See a physical therapist or kinesiologist or a trainer for gentle excercises to help you gain muscle strength and carry your body correctly.

Discuss drug interactions with your doctors or pharmacist, or you can even google interactions between and amongst drugs and supplements to see if they are the culprit.

Most importantly, tell your doc you want to stop a drug, don’t stop it by yourself. Many have properties that force you to wean off to prevent a whole host of physical or psychological side effects. Occurs more with narcotics and psych drugs, but you shouldn’t run the risk.

And from my own experience, I have decided that being dependant on insulin I don’t make my entire life has affected connective tissue. I’ve had frozen shoulders, trigger fingers, dupetryn’s, and bi-lateral carpal tunnel; all are displaysias of connective tissues and tendon sheathes.


(Jeanne) #7

I am 32 newly diagnosed adult and I have hip pain. My father also has hip pain and he was diagnosed at the age of 12. I don’t really know why yet, I’ve read perfectly terrifying articles about it and they say that ketones will “eat” anything to make the energy you aren’t getting including the calcium and phosphorus found in bone. Like your hip bone. But I honestly don’t know if that is what’s happening. Have you ever read up on dka? It’s perfectly terrifying. Also if you google properly it will tell you diabetes causes anything. Try it I dare you. Diabetes and itching. Diabetes and crying. Diabetes and hair loss. I have not googled all of those but I bet there’s an excuse for each. Here’s what I’ve found out, diabetes causes everything if not directly but from a side effect. That’s right I said your side effects give you more side effects. For example


(sneathbupp) #8

I was diagnosed a year ago and had terrible joint pain (hips, knees and ankles) for months. I thought maybe it was a reaction to insulin/getting bg under control etc. It finally went away but I never knew what caused it. I don’t take stations. I didn’t mention it to the docs since I was afraid of having anything else wrong. I hope you get relief for yours.


(Jeanne) #9

Okay @sneathbupp so from what I’ve found you definitely corrected your pain. If im right (strictly from internet research) what you had and I probably have is a form of diabetic neuropathy. See its not only tingling and numbness or loss of feeling like gets talked about most it’s also pain. Terrible pain in a person’s nerve endings. Okay so the main nerve endings people think of are your toes and fingers right but there’s also places like hip and knees, and also the genitals. Neuropathy can happen internally called autonomic neuropathy which can lead to all kinds of things I think starts with constipation or excessive urination. Ugh there’s so much lol. But ya for you I think it was localized diabetic neuropathy. I would tell your doctor about it though, he might laugh at you because it’s over and you don’t need to worry or maybe he’ll run labs to see if you’re okay now. Either way I don’t think it’s a big deal but it might become one if ignored.